Iowa, 2025

Damaging Winds in Iowa, July 7, 2025

July 7, 2025 · NWS OAX · 3 events in 2 counties and zones

On July 7, 2025, a lee surface trough pushed into western Nebraska and South Dakota during the afternoon, initiating scattered thunderstorms across the region. By evening, these storms consolidated into a larger mesoscale convective system (MCS) that tracked into northeast Nebraska before expanding southward across eastern Nebraska and southwest Iowa through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On July 7, 2025, a lee surface trough pushed into western Nebraska and South Dakota during the afternoon, initiating scattered thunderstorms across the region. By evening, these storms consolidated into a larger mesoscale convective system (MCS) that tracked into northeast Nebraska before expanding southward across eastern Nebraska and southwest Iowa through the night.

Ahead of the main MCS, several discrete supercells developed in northeast Nebraska, producing significant hail. As the evening progressed, these initial cells were absorbed into the growing MCS, which transitioned into a primarily damaging wind threat. A swath of measured wind gusts ranging from 58 to 67 mph was reported across much of east-central Nebraska into southwest Iowa. The convective complex gradually weakened as it approached the northern Kansas and Missouri border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 5:18 PM CST, 3 hours 54 minutes earlier. Its key messages:

  • Line of strong to severe storms expected this evening. Primary hazard: damaging winds (70+ mph). Hail, brief tornado, and heavy rainfall also possible.
  • Additional chances for storms through the rest of the work week, with Thursday night looking like our next best chance for severe weather.
  • Drier, milder weather possible next weekend.
Area forecast discussion, Jul 7, 5:18 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Line of strong to severe storms expected this evening. Primary
  hazard: damaging winds (70+ mph). Hail, brief tornado, and
  heavy rainfall also possible.

- Additional chances for storms through the rest of the work
  week, with Thursday night looking like our next best chance
  for severe weather.

- Drier, milder weather possible next weekend.

&&

.DISCUSSION...
Issued at 137 PM CDT Mon Jul 7 2025

Right now across our area we're seeing partly cloudy skies with
hazy conditions aloft, likely from a high smoke layer out of
western Canada. Vis satellite shows a fairly active cu field
across our area indicating a significant amount of instability,
which models predict to be around 2000-2500 J/kg. This sets us
up for potential severe weather this evening as an MCS is
forecast to drop south out of eastern South Dakota, bringing a
fairly good damaging wind threat as well as a low hail and
tornado threat.

In water vapor imagery, you can see the approaching shortwave
over central South Dakota this afternoon. This is expected to
trigger storms across southeast South Dakota sometime between
3-5 PM. These storms will then congeal, feeding off an ample
amount of environmental CAPE to produce a broad MCS that will
drop south across our area tonight. While CAMs indicate
uncertainty in storm initiation time, based on current
observations we would lean towards later arrival times for
storms, more likely seeing storms move into northeast Nebraska
between 6-7 PM, arriving in the Omaha Metro around 10-11 PM.
While environmental shear isn't remarkable, the orientation of
0-3km shear vectors indicates potential for a brief spin-up or
two (tornadoes), which will be closely monitored. As the MCS
progresses southward, it will be moving into an environment of
weaker shear, which likely won't support this system maintaining
it's strength lending toward a weakening trend as the line
progresses southward.

One additional hazard we will be monitoring is the potential for
locally heavy rainfall, especially in the later stages of the
MCS. PWAT values will be ranging from 1.5 to 1.75 across eastern
Nebraska and western Iowa, lending toward efficient rain-
producing storms. For the most part, storms should be moving
well enough to keep from getting heavy enough rainfall totals
for flooding, but as the MCS weakens and slows down we may see
the boundary stall across southeast Nebraska/southwest Iowa.
This could lead to storm training along the boundary and locally
higher amounts in this area.

Tuesday, a meso-high will be in place through most of the day as
the atmosphere will be well worked-over from overnight storms.
This should keep conditions dry. Temperatures will warm into the
mid-to-upper 80s, with dew points in the upper 60s to low 70s
making it feel muggy.

For the second half of the week, the upper-level pattern remains
active with a ridge over the Desert Southwest creating
northwesterly flow across Nebraska and the Central Plains. This
pattern is conducive for MCS development in the summertime,
especially with a good enough moisture tap via the diurnal low-
level jet, pulling in moisture from the Gulf each evening. This
pattern remains in place through the end of the week, with our
next MCS forecast for Wednesday night into Thursday morning
(20-30% chance), and a higher chance for another MCS Thursday
night into Friday(50-60% chance). WPC is already highlighting
the Thursday night-Friday morning timeframe with a Slight Risk
for excessive rainfall, due to the west-east orientation of the
surface boundary, orthogonal to the low-level jet. This
supports the potential for training storms with heavy rainfall.
Temperatures through the end of the week will remain fairly
steady with highs in the 80s and lows in the 60s to low 70s.

Rain chances drop off Saturday and Sunday as we see the ridge
over the Southwest retreat westward over the Coast of
California. This will shift the storm track further south and
bring in milder temperatures. Highs may only get into the low
80s on Saturday, though we see them warm back up into the upper
80s going into Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 618 PM CDT Mon Jul 7 2025

Storms are still on track to push through the area this evening
and overnight, though still some questions on exact timing at a
given spot. A few could be strong to severe, with wind gusts of
50 kts and some hail, but the hail threat should diminish
through the evening. Expect IFR to MVFR conditions as they push
through with some lingering showers after. Things should clear
out by early morning with some lingering clouds around 1500-4000
ft agl and light northwest winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...CA
Hazardous weather outlook, Jul 7, 1:59 PM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
259 PM CDT Mon Jul 7 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
259 PM CDT Mon Jul 7 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A line of storms is expected to move through the area this
evening into the overnight period (60-90% chance). Some of these
storms could be severe, especially in northeast Nebraska, with
damaging winds being the primary threat. Small hail, localized
heavy rainfall, and a brief tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily 20 to 40% precipitation chances return starting Wednesday
through Friday. The severe weather potential will be better
addressed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday evening.

In the hours before

Local storm report, Jul 7, 7:41 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
841 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             Clearwater              42.17N 98.19W
07/07/2025  M1.00 Inch       Antelope           NE   Fire Dept/Rescue

            Mostly penny to nickel sized hail, but a few
            quarter sized stones.

&&

CA
Local storm report, Jul 7, 8:20 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
920 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Gst     2 ESE Tekamah           41.76N 96.18W
07/07/2025  M60 MPH          Burt               NE   ASOS

&&

CA
Local storm report, Jul 7, 8:21 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
921 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Tstm Wnd Gst     2 ESE Tekamah           41.76N 96.18W
07/07/2025  M60 MPH          Burt               NE   ASOS

            Corrects previous tstm wnd gst report from 2
            ESE Tekamah.

&&

CA
Local storm report, Jul 7, 8:52 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
952 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Tstm Wnd Gst     1 WNW Valley            41.32N 96.37W
07/07/2025  M61 MPH          Douglas            NE   Official NWS Obs

&&

CA
Local storm report, Jul 7, 9:02 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1002 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Tstm Wnd Gst     4 E Kennard             41.47N 96.12W
07/07/2025  M62 MPH          Washington         NE   Public

            Personal weather station.

&&

CA
Local storm report, Jul 7, 9:07 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1007 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     6 S Fort Calhoun        41.37N 96.00W
07/07/2025  M58 MPH          Douglas            NE   Public

&&

CA

The radar

The Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
July 7, 9:12 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -95.860

Public report of large tree branches down. Wind gusts were estimated near 60-65 mph.

Thunderstorm Wind, Pottawattamie

When
July 7, 9:15 PM CST
Where
Pottawattamie County, 2.6 mi E of Chautauqua
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.280, -95.750

Mesonet measured wind gust of 60 mph.

Thunderstorm Wind, Montgomery

When
July 7, 10:32 PM CST
Where
Montgomery County, 2.7 mi ESE of Tenville
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.010, -94.950

Public report of a measured wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278750, 1278751, 1278752.